What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 1:16 PM CST, 33 minutes earlier.
Area forecast discussion, Aug 2, 1:16 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
316 PM EDT Fri Aug 2 2019
.SHORT TERM...(This evening through Saturday)
Issued at 315 PM EDT FRI AUG 2 2019
A very subtle shortwave is moving through the region today between
areas of strong sfc high pressure. Sfc dew points have climbed into
the 60s across the Upper Peninsula and a couple of spots have seen
low 70s dew points this afternoon. This allowed for instability to
build to 1500-2000 J/kg across the interior, perhaps locally higher
in locations that have seen some sun.
A few pop-up showers and storms over Goegebic and Ontonagon early
have now been joined by development across the north-central and
eastern UP. The main forcing for development today was expected to
be weak lake breeze convergence, and although said breeze does not
appear to have made it very far inland, development has begun in
earnest. Coverage is expected to increase across the area this
afternoon as activity slowly shifts south, mostly exiting by mid-
evening. There is little to no shear to speak of today, so storms
have been very pulsey, however one cell was reported to have pea
size hail over Marquette in the last hour. Brief heavy downpours,
lightning, and isolated small hail and gusty winds will remain
possible this afternoon but severe weather is not expected.
After the shower and storm activity diminishes this evening, we'll
see areas of fog and some low stratus begin to develop late tonight,
perhaps becoming dense in spots with winds light to calm and dew
points refusing to drop any lower than the mid 50s.
Flow on Saturday will be modest but more northerly or northeasterly,
and this will keep highs in the northern tier of counties in the low
to mid 70s for the most part, though inland most spots should climb
to the upper 70s to low 80s. There is just a slight chance for
another pop-up shower or storm near the WI border in the afternoon,
but nothing like today's activity is expected.
.LONG TERM...(Saturday night through Friday)
Issued at 235 PM EDT FRI AUG 2 2019
Upper pattern consists of a 500 mb trough on the west coast, a
trough in the Canadian Rockies, a deep trough over the eastern U.S.
and a ridge across the Rockies and plains 00z Sun. The trough in the
Canadian Rockies heads east into the Canadian prairies 00z Mon and
then digs into the upper Great Lakes on Mon. Did not make too many
changes to the going forecast. Not real great chances for pcpn for
this forecast period with the best chances being on Mon afternoon.
In the extended, the GFS and ECMWF show a 500 mb ridge over the
Rockies 12z Tue with a digging shortwave over the upper Great Lakes
embedded in a trough in the eastern U.S. A sfc front will be south
of the area on Tue. An upper level trough will remain in the area
through Fri with the sfc front stalling to the south of the area.
Temperatures stay near normal for this forecast period. Not real
great chances for pcpn in this forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 122 PM EDT FRI AUG 2 2019
As a lake breeze and weak cold front converge over the central Upper
Peninsula, isolated showers and storms will increase in coverage and
are most likely to affect KSAW. Isolated -shra/-tsra cannot be ruled
out at KIWD but are not expected at KCMX. Any development should
mainly remain VFR but brief lower ceilings and visibility reductions
are possible mainly as KSAW. This evening, any showers will exit to
the south and late tonight development of fog/low stratus is
expected, with KSAW likely to experience LIFR conditions. Mainly IFR
to MVFR conditions are possible at KIWD/KCMX tomorrow morning, and
all sites should see improvement by 14Z Saturday.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 315 PM EDT FRI AUG 2 2019
Light winds of 15 knots or less expected across the lake through the
weekend and mainly into the middle of next week, although winds of
15 to 20 knots are possible Sunday night and Monday. Models develop
fog tonight over the north-central lake and spread it onto the
eastern portions. Although confidence is not high in this becoming
widespread, the amount of moisture has pumped northward has exceeded
expectations and so some patchy fog development has been introduced
to the forecast.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...KCW
LONG TERM...07
AVIATION...KCW
MARINE...KCW
Hazardous weather outlook, Aug 2, 1:24 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
324 PM EDT Fri Aug 2 2019
MIZ001>007-009>014-084-085-031200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
324 PM EDT Fri Aug 2 2019 /224 PM CDT Fri Aug 2 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are possible this evening. Some
of the stronger storms could contain small hail and gusty winds
to 35 mph along with brief heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated Thunderstorms are possible Saturday afternoon and Sunday
afternoon over mainly the west half interior of Upper Michigan.
Thunderstorms are possible Monday into Monday evening across much
of Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-031200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
324 PM EDT Fri Aug 2 2019 /224 PM CDT Fri Aug 2 2019/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Isolated thunderstorms are possible across the western half of
Lake Superior this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible again Sunday night into Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-031200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
324 PM EDT Fri Aug 2 2019
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Isolated thunderstorms are possible into this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible again Monday into Monday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Special weather statement, Aug 2, 12:15 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
215 PM EDT Fri Aug 2 2019
MIZ002-009-021845-
Ontonagon MI-Gogebic MI-
215 PM EDT Fri Aug 2 2019
...SPECIAL WEATHER STATEMENT...
At 215 PM EDT/115 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles east of Marenisco, or 31 miles south of
Ontonagon, moving southeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Paulding.
LAT...LON 4639 8962 4653 8945 4639 8910 4618 8933
TIME...MOT...LOC 1815Z 309DEG 12KT 4642 8946
KCW
Special weather statement, Aug 2, 12:29 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Marquette MI
229 PM EDT Fri Aug 2 2019
MIZ005-021900-
Marquette MI-
229 PM EDT Fri Aug 2 2019
...SPECIAL WEATHER STATEMENT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marquette, moving southeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Marquette, Presque Isle, Harvey, Trowbridge Park and Beaver Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4644 8733 4657 8748 4668 8739 4664 8729
4657 8726 4658 8716
TIME...MOT...LOC 1828Z 312DEG 11KT 4657 8740
KCWSpecial weather statement, Aug 2, 12:49 PM CST, 1 hour before
Special Weather Statement
National Weather Service Marquette MI
249 PM EDT Fri Aug 2 2019
MIZ005-006-021915-
Marquette MI-Alger MI-
249 PM EDT Fri Aug 2 2019
...SPECIAL WEATHER STATEMENT...
At 249 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Deerton, or 17 miles southeast of Marquette,
moving southeast at 15 mph.
Pea size hail and heavy rainfall will be possible with this storm.
Locations impacted include...
Chatham, Skandia, Laughing Whitefish Falls, Forest Lake, Sundell,
Eben Junction, Kiva, Diffin, Carlshend and Traunik.
LAT...LON 4635 8728 4643 8718 4635 8680 4615 8703
4616 8706
TIME...MOT...LOC 1849Z 304DEG 13KT 4635 8716
JAWSpecial weather statement, Aug 2, 12:56 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Marquette MI
256 PM EDT Fri Aug 2 2019
MIZ007-085-021930-
Northern Schoolcraft MI-Luce MI-
256 PM EDT Fri Aug 2 2019
...SPECIAL WEATHER STATEMENT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Seney, or 19 miles south of Grand Marais, moving east at 20 mph.
Pea size hail and heavy rainfall will be possible with this storm.
Locations impacted include...
Seney and Manistique Lake.
LAT...LON 4624 8577 4624 8581 4636 8609 4646 8604
4644 8569
TIME...MOT...LOC 1856Z 283DEG 16KT 4639 8599
JAWSpecial weather statement, Aug 2, 1:07 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Marquette MI
207 PM CDT Fri Aug 2 2019
MIZ010-021945-
Iron MI-
207 PM CDT Fri Aug 2 2019
...SPECIAL WEATHER STATEMENT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Sidnaw, or 18 miles north of Iron River, moving east
at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Amasa around 245 PM CDT.
Other locations impacted by this storm include Gibbs City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4628 8889 4642 8882 4642 8863 4637 8833
4612 8847
TIME...MOT...LOC 1907Z 291DEG 19KT 4634 8875
07Special weather statement, Aug 2, 1:17 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Marquette MI
317 PM EDT Fri Aug 2 2019
MIZ005-006-021945-
Marquette MI-Alger MI-
317 PM EDT Fri Aug 2 2019
...SPECIAL WEATHER STATEMENT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of K. I. Sawyer Airport, or 15 miles southeast of
Marquette, moving southeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Marquette and southwestern Alger Counties, including the following
locations... Skandia, Laughing Whitefish Falls, Sundell, Eben
Junction and Kiva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4636 8737 4648 8717 4630 8685 4615 8709
4616 8718
TIME...MOT...LOC 1917Z 318DEG 14KT 4637 8721
07NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848872, 848877, 848875, 848870, 848871, 848876, 848873, 848874, 848879.